Alert archive / Louisiana / Tornado Warnings in 2021

Tornado Warning 5, NWS Shreveport, LA

March 17, 2021Lincoln Parish, Ouachita Parish, Union Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Mar 17, 2021, 2:58 PM CDT for Lincoln Parish, Ouachita Parish, Union Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2021, 2:58 PM CDT (19:58 UTC)
Expired
Mar 17, 2021, 3:45 PM CDT
In force
47 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Lincoln Parish, LA, Ouachita Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 164 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 12:57 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
2.7
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted.

844 
WFUS54 KSHV 171958
TORSHV
LAC061-073-111-172045-
/O.NEW.KSHV.TO.W.0005.210317T1958Z-210317T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
258 PM CDT Wed Mar 17 2021

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southeastern Union Parish in north central Louisiana...
  Northwestern Ouachita Parish in north central Louisiana...
  East central Lincoln Parish in north central Louisiana...

* Until 345 PM CDT.
    
* At 258 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles south of Farmerville, or 13 miles northwest of
  Claiborne, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Sterlington around 330 PM CDT.

Other locations impacted by this tornadic thunderstorm include D
Arbonne, Perryville, Downsville, Rocky Branch, Loch Lomon, Guthrie,
Deshard, Spencer, Haile and Eureka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3254 9244 3265 9253 3288 9208 3284 9206
      3283 9207 3280 9205 3276 9206 3274 9205
      3273 9207 3269 9205 3270 9204 3271 9204
      3270 9203 3271 9197 3268 9196
TIME...MOT...LOC 1958Z 237DEG 30KT 3262 9241 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Thorne
2 follow-up statements
014 
WWUS54 KSHV 172010
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
310 PM CDT Wed Mar 17 2021

LAC061-172020-
/O.CAN.KSHV.TO.W.0005.000000T0000Z-210317T2045Z/
Lincoln LA-
310 PM CDT Wed Mar 17 2021

...THE TORNADO WARNING FOR EAST CENTRAL LINCOLN PARISH IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for north central
Louisiana.

LAT...LON 3259 9233 3271 9242 3288 9208 3284 9206
      3283 9207 3280 9205 3276 9206 3274 9205
      3273 9207 3269 9205 3270 9204 3271 9204
      3270 9203 3271 9197 3268 9196
TIME...MOT...LOC 2010Z 270DEG 30KT 3267 9230 

$$

LAC073-111-172045-
/O.CON.KSHV.TO.W.0005.000000T0000Z-210317T2045Z/
Union LA-Ouachita LA-
310 PM CDT Wed Mar 17 2021

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
SOUTHEASTERN UNION AND NORTH CENTRAL OUACHITA PARISHES...
    
At 310 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Farmerville, or 10 miles northwest
of Claiborne, moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Sterlington around 335 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Perryville, Rocky Branch, Loch Lomon, Guthrie, Deshard, Spencer and
Haile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3259 9233 3271 9242 3288 9208 3284 9206
      3283 9207 3280 9205 3276 9206 3274 9205
      3273 9207 3269 9205 3270 9204 3271 9204
      3270 9203 3271 9197 3268 9196
TIME...MOT...LOC 2010Z 270DEG 30KT 3267 9230 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

44
437 
WWUS54 KSHV 172036
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
336 PM CDT Wed Mar 17 2021

LAC073-111-172045-
/O.EXP.KSHV.TO.W.0005.000000T0000Z-210317T2045Z/
Union LA-Ouachita LA-
336 PM CDT Wed Mar 17 2021

...THE TORNADO WARNING FOR SOUTHEASTERN UNION AND NORTH CENTRAL
OUACHITA PARISHES WILL EXPIRE AT 345 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, a new 
torando warning has been issued in this ones place.

A Tornado Watch remains in effect until 700 PM CDT for north central
Louisiana.

LAT...LON 3259 9233 3271 9242 3288 9208 3284 9206
      3283 9207 3280 9205 3276 9206 3274 9205
      3273 9207 3269 9205 3270 9204 3271 9204
      3270 9203 3271 9197 3268 9196
TIME...MOT...LOC 2035Z 237DEG 30KT 3278 9210 

$$

44

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 17, 12:51 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 17, 12:51 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1251 PM CDT Wed Mar 17 2021

.AVIATION...

For the ArkLaTex terminals, we have the TS line half way and
still edging eastward. All of are terminals may not be done with
thunder for the next few hours. KMLU will see the initial line
move in during the next couple or few hrs. New showers dvlpg near
KTYR down toward KLFK will have dynamic support to warrant VCTS
and a tempo for now. We will monitor. Otherwise, S/SE winds will
shift to W/SW during the aftn with a tight gradient overnight
keeping sustained speeds 10-20KT with some higher gusts possible.
/24/

&&

.PREV DISCUSSION... /issued 1043 AM CDT Wed Mar 17 2021/

UPDATE...

To tweak pops and weather into the afternoon transistion.

SHORT TERM...

The line of thunderstorms continues to move to the east at 20-25
mph and stretches from Center to Haughton to Magnolia. The farther
east this morning for this cool pool and clouds and rain areas
move, the better things perhaps will work out for the afternoon.
However, we are clearing out some good breaks in the overcast in
deep east Texas and many parameters remain for redevelopment with
even limited recovery. We will look at an 18Z balloon launch to
better define the afternoon instability going forward through peak
heating. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  46  63  44 /  80   0   0   0
MLU  81  48  62  45 /  90  20   0   0
DEQ  76  43  57  41 /  80   0   0   0
TXK  77  46  58  43 /  90   0   0   0
ELD  76  45  59  42 /  90   0   0   0
TYR  75  44  62  43 /  70   0   0   0
GGG  76  44  62  41 /  80   0   0   0
LFK  78  45  66  43 /  80   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 6 PM CDT Thursday for ARZ050-051-
     059>061-070-071.

     Lake Wind Advisory until 8 PM CDT this evening for ARZ072-073.

LA...Lake Wind Advisory until 6 PM CDT Thursday for LAZ001>003-010-
     011.

     Lake Wind Advisory until 8 PM CDT this evening for LAZ004>006-
     012>014-019>022.

OK...Lake Wind Advisory until 6 PM CDT Thursday for OKZ077.

TX...Lake Wind Advisory until 6 PM CDT Thursday for TXZ096-097-
     108>112-124>126-136>138-149>153.

&&

24
Hazardous weather outlook, Mar 17, 6:01 AM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
601 AM CDT Wed Mar 17 2021

ARZ050-051-059>061-070-071-LAZ001-002-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-181100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Caddo-Bossier-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-
601 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma and northeast
Texas.

.DAY ONE...Today and Tonight...

...A Severe Thunderstorm Watch is in effect until 10 AM...

A broken line of strong to severe storms will move eastward into
the region just after daybreak. Damaging winds and large hail
will be the main threats, but the potential for embedded circulations
with a tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Gusty northwest winds will bring in cooler and drier air into the
region on Thursday. A Lake Wind Advisory will be possible as
sustained winds will approach 15 kts with gusts up to 25 kts. No
other hazardous weather is expected at this time through early
next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed today.

ARZ072-073-LAZ003>006-010>014-017>022-TXZ152-153-165>167-181100-
Columbia-Union-Webster-Claiborne-Lincoln-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Nacogdoches-Shelby-Angelina-San Augustine-
601 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana and east Texas.

.DAY ONE...Today and Tonight...

Thunderstorms will increase in coverage and intensity as we moved
throughout the day. Large hail, damaging winds, and tornadoes will
be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Gusty northwest winds will bring in cooler and drier air into the
region on Thursday. A Lake Wind Advisory will be possible as
sustained winds will approach 15 mph with gusts up to 25 mph. No
other hazardous weather is expected at this time through early
next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed today.

In the hours before

Local storm report, Mar 17, 10:46 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1046 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     TSTM WND DMG     4 SW UNCERTAIN          32.67N 94.17W
03/17/2021                   HARRISON           TX   LAW ENFORCEMENT

            TREES DOWN IN KARNACK, TROOPER VEHICLE
            DAMAGED WITH FALLING TREE, NO INJURIES.

&&

25
Special weather statement, Mar 17, 11:02 AM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1102 AM CDT Wed Mar 17 2021

LAZ001>004-010>012-018-171645-
De Soto LA-Bossier LA-Bienville LA-Natchitoches LA-Red River LA-
Claiborne LA-Caddo LA-Webster LA-
1102 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...EASTERN DE
SOTO...RED RIVER...NORTH CENTRAL NATCHITOCHES...SOUTHEASTERN CADDO...
WESTERN CLAIBORNE...BIENVILLE AND SOUTHEASTERN BOSSIER PARISHES UNTIL
1145 AM CDT...

At 1102 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bossier City to 14 miles east of Stonewall
to near Mansfield. Movement was northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Shreveport, Bossier City, Minden, Homer, Haughton, Coushatta,
Ringgold, Sibley, Gibsland, Doyline, Dixie Inn, Dubberly, Heflin,
Eastwood, Martin, Hall Summit, Lucky, Ashland, Castor and Athens.

A Tornado Watch remains in effect until 100 PM CDT for northwestern
Louisiana.

LAT...LON 3294 9308 3259 9297 3209 9303 3187 9371
      3220 9362 3249 9370
TIME...MOT...LOC 1602Z 234DEG 37KT 3245 9364 3224 9357 3197 9365

44
Local storm report, Mar 17, 11:32 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1132 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     TSTM WND DMG     6 SSW DE KALB           33.42N 94.66W
03/17/2021                   BOWIE              TX   EMERGENCY MNGR

            TREE IN THE SOUTH BOUND LANE OF US 259 AT
            THE INTERSECTION OF CR 4235.

&&

25
Special weather statement, Mar 17, 11:46 AM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1146 AM CDT Wed Mar 17 2021

LAZ001>005-011>013-171745-
Bossier LA-Bienville LA-Lincoln LA-Red River LA-Claiborne LA-
Jackson LA-Caddo LA-Webster LA-
1146 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER...
NORTHWESTERN JACKSON...NORTHERN RED RIVER...SOUTHEASTERN CADDO...
SOUTH CENTRAL CLAIBORNE...BIENVILLE...SOUTHEASTERN BOSSIER AND
SOUTHWESTERN LINCOLN PARISHES UNTIL 1245 PM CDT...

At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Coushatta, or 17 miles northeast of Mansfield,
moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grambling, Arcadia, Ringgold, Sibley, Gibsland, Dubberly, Heflin,
Simsboro, Martin, Hodge, North Hodge, Hall Summit, East Hodge, Lucky,
Castor, Athens, Bienville, Quitman, Jamestown and Bryceland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 100 PM CDT for north central
and northwestern Louisiana.

LAT...LON 3231 9253 3215 9313 3215 9318 3214 9318
      3205 9348 3210 9354 3211 9354 3213 9351
      3218 9352 3219 9354 3220 9358 3232 9363
      3278 9297
TIME...MOT...LOC 1646Z 239DEG 44KT 3219 9348

Thorne
Special weather statement, Mar 17, 12:36 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1236 PM CDT Wed Mar 17 2021

LAZ010>012-017-018-TXZ167-171815-
De Soto LA-Bienville LA-Natchitoches LA-Red River LA-Sabine LA-
Sabine TX-
1236 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE SOTO...RED
RIVER...WESTERN NATCHITOCHES...SOUTHWESTERN BIENVILLE...SABINE
PARISHES IN NORTHWESTERN LOUISIANA AND NORTHEASTERN SABINE COUNTIES
UNTIL 115 PM CDT...

At 1236 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Converse to near Zwolle to Hemphill.
Movement was northeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Natchitoches, Milam, Many, Coushatta, Zwolle, Hemphill, Campti,
Converse, Allen, Oak Grove, Pleasant Hill, Florien, Provencal,
Natchez, Martin, Clarence, Hall Summit, Ashland, Castor and Noble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 100 PM CDT for northwestern
Louisiana...and eastern Texas.

LAT...LON 3236 9311 3204 9301 3147 9307 3128 9387
      3155 9372 3192 9383
TIME...MOT...LOC 1736Z 228DEG 43KT 3181 9374 3156 9365 3135 9382

44
Local storm report, Mar 17, 1:17 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
117 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             1 NNW LINDALE           32.52N 95.41W
03/17/2021  E0.25 INCH       SMITH              TX   TRAINED SPOTTER

            STRONG WINDS, NO DAMAGE OTHER THAN A FEW
            SMALL LIMBS AND PEA SIZE HAIL.

&&

MDV

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:45 AM CDTLake Wind AdvisorySHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more40 hr
Mar 17, 8:34 AM CDTSevere Thunderstorm WarningSHVBossier, Caddo56 min
Mar 17, 8:40 AM CDTSevere Thunderstorm WarningSHVCaddo44 min
Mar 17, 9:29 AM CDTSevere Thunderstorm WarningSHVDe Soto, Sabine61 min
Mar 17, 9:31 AM CDTSpecial Weather StatementSHVBossier, Caddo, Webster59 min
Mar 17, 10:29 AM CDTSpecial Weather StatementSHVDe Soto61 min
Mar 17, 10:36 AM CDTSpecial Weather StatementSHVClaiborne, Webster39 min
Mar 17, 11:02 AM CDTSpecial Weather StatementSHVBienville, Red River, Webster43 min
Mar 17, 11:46 AM CDTSpecial Weather StatementSHVBienville, Jackson, Red River59 min
Mar 17, 12:36 PM CDTSpecial Weather StatementSHVNatchitoches, Red River, Sabine39 min
Mar 17, 2:08 PM CDTSevere Thunderstorm WarningSHVBienville, Jackson, Lincoln, Ouachita, Union52 min
Mar 17, 2:16 PM CDTSevere Thunderstorm WarningSHVClaiborne, Lincoln, Union44 min
Mar 17, 2:32 PM CDTTornado WarningSHVUnion43 min
Mar 17, 3:12 PM CDTTornado WarningSHVJackson, Lincoln, Ouachita, Union48 min
Mar 17, 3:34 PM CDTTornado WarningSHVUnion10 min

Nearby

Tornado Warnings in Louisiana, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.